West Virginia, 2021

Damaging Winds in West Virginia, June 28, 2021

June 28, 2021 · NWS LWX · 3 events in 2 counties and zones

A thunderstorm produced a localized damaging downburst near Petersburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm produced a localized damaging downburst near Petersburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
314 PM EDT Mon Jun 28 2021

.SYNOPSIS...
Offshore Bermuda high pressure will remain in control through
the middle of the week. A cold front will slowly approach from
the northwest Thursday, crossing the area as we head into the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Ridge of high pressure will strengthen aloft thru Tuesday, with
a slow up-tick in heat. However, drying aloft looks like it
could mix down just enough to bring drier air over the next day
or so to keep heat indices a smidge under criteria. That said,
certainly looking at the longest sustained period of hot weather
so far this summer. Instability will be enough to cause a few
storms where terrain helps trigger updrafts, i.e. the mountains,
but they should be limited in coverage and intensity both today
and Tuesday. In fact, guidance suggests coverage will be lower
Tuesday as the ridges strengthens a bit and drier air aloft
becomes more firmly entrenched. Lows tonight in the upper 60s to
70s, highs on Tuesday into the mid 90s with heat indices into
the low 100s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
More of the same Tuesday night with the ridge remaining in
place. By Wednesday however, the ridge starts to weaken as the
cold front approaches from the northwest. For the morning, it
still looks quiet, but by late afternoon, the high instability
and heat will finally get triggered, with storms probably
developing to our northwest and advecting southeastward into the
region by evening. Given the high heat and resultant instability,
these storms do pose at least a marginal severe risk, but
Thursday may be the bigger day severe-wise as the storms may
start waning by the time they reach our area, or at least the
core of our area, on Wednesday evening. Otherwise, still hot
Wednesday, in fact the southwest flow may make it the hottest
day of the period with temps possibly edging into the upper 90s.
This might also make Wednesday the day most likely to reach
heat advisory criteria. STorms should dwindle overnight
Wednesday but the front won't have reached us yet, so staying
warm with lows in the high 60s to 70s yet again.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A slow moving cold front will approach the region by Thursday,
bringing increased potential for severe thunderstorms and
flood/flash flooding. Most ensembles have at least 1000+ j/kg
CAPE, 30-35 knots of 0-6km shear, PWATs nearing 2" for Thursday.
Confidence begins to decrease into what happens on Friday as
the timing and strength of the cold front that turns stationary
will dictate impacts, for now the same impacts could draw into
the afternoon hours on Friday.

A deep, digging upper level trough will push south from north
of the Great Lakes by Friday midday which will be the next
potential impactful system to our CWA. Ensembles are still in
disagreement as far as timing and location of the trough which
will severely impact what happens for our area during this time
period. Will include the isolated threat for flooding/flash
flooding into Saturday. GFS brings the right entrance region
across our CWA by early Monday with an 80-100 knot 250 mb jet.
Will continue to monitor potential impacts as the models
continue to come into more agreement.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR overall thru Wednesday evening. Risk of fog and low clouds
now appears minimal through the period. Main risk is t-storms
but also looks minimal to zero until late Wednesday, when an
approaching cold front will interact with the instability.

Sub-VFR conditions possible with showers and thunderstorms
potential across all the terminals. Friday may continue to bring
MVFR conditions for some areas if conditions become favorable
for lower ceilings and reduced visibilities.

&&

.MARINE...
SCA gusts sporadically thru this evening before dwindling
overnight with southerly channeling. Winds look slightly weaker
Tuesday, so have held off on issuing another SCA for the time
being until we have more confidence, but potential is there.
This risk wanes late at night and re-emerges again Wednesday
afternoon. Risk of thunderstorms is mostly near zero thru early
Wednesday, but spikes Wednesday evening as a cold front
approaches from the northwest.

Sub-SCA criteria expected for the waters Thursday into Friday
with the potential for a few SMW's to be issued with any
approaching t- storm that crosses the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ531>533-
     537>542.
     Small Craft Advisory until 3 AM EDT Tuesday for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADM
Hazardous weather outlook, Jun 28, 4:03 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 PM EDT Mon Jun 28 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-292115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values may approach 105 during the afternoon hours
Tuesday and Wednesday.

There is medium to high confidence in the potential for severe
thunderstorms and flooding or flash flooding Thursday, with lower
confidence Wednesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point during the second
half of the week.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-292115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
503 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values may approach 100 to 105 during the afternoon
hours Tuesday and Wednesday.

There is medium to high confidence in the potential for severe
thunderstorms and flooding or flash flooding Thursday, with lower
confidence Wednesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point during the second
half of the week.

MDZ001-501-502-VAZ503-504-WVZ501>506-292115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated instances of flash flooding or a damaging wind gust are
possible with thunderstorms through early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values may approach 100 in the valleys during the
afternoon hours Tuesday and Wednesday.

There is medium confidence in the potential for severe
thunderstorms and flooding or flash flooding Thursday, with lower
confidence Wednesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point during the second
half of the week.

DHOF

The radar

The Sterling radar (KLWX), 142 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 28, 4:49 PM EST
Where
Grant County, 0.67 mi SW of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.992, -79.127

Trees blew down in Petersburg, including near the intersection of Water Street and Judy Street, and near the intersection of Valley Street and Michael Avenue.

Thunderstorm Wind, Grant

When
June 28, 5:14 PM EST
Where
Grant County, 2 mi NNE of Petersburg Grant Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.028, -79.141

Two trees blew down on CR-7 Ridge Road near Windy Hill Drive.

Thunderstorm Wind, Hardy

When
June 28, 5:45 PM EST
Where
Hardy County, 7.1 mi SW of Brake
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.797, -79.108

A single tree was reported down on CR-7 South Fork Road near the Hardy/Pendleton County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956814, 956815, 956816.